South Carolina, 2012Damaging Winds in South Carolina, July 27, 2012
July 27, 2012 · NWS CAE · 15 events in 7 counties and zones
A few severe thunderstorms in the Midlands of South Carolina produced some damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $58,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few severe thunderstorms in the Midlands of South Carolina produced some damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 27, 12:12 PM EST, 2 hours 20 minutes earlier.
Area forecast discussion, Jul 27, 12:12 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
112 PM EDT FRI JUL 27 2012
.SYNOPSIS...
GENERALLY TYPICAL SUMMERLIKE WEATHER EXPECTED THROUGH THE PERIOD. AN
UPPER LEVEL TROUGH WILL REMAIN OVER THE EASTERN US. A SERIES OF
WEAK UPPER IMPULSES ALONG WITH SUFFICIENT ATMOSPHERIC MOISTURE
WILL PROMOTE SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGH THE PERIOD...WITH GENERALLY NEAR NORMAL
TEMPERATURES.
&&
.NEAR TERM /UNTIL 8 PM THIS EVENING/...
AN UPPER RIDGE OFF THE ATLANTIC COAST WILL CONTINUE TO MOVE EAST
AS AN UPPER TROUGH SHARPENS ACROSS THE MID-ATLANTIC STATES. THIS
WILL ALLOW A WEAK COLD FRONT/TROUGH TO APPROACH FROM THE NORTHWEST
THIS EVENING. TEMPERATURES IN THE UPPER 90S. HEAT INDEX 105 TO
110 OVER MOST OF THE AREA. WEAK SHORT WAVE MOVING NORTH FROM
SOUTHWEST GEORGIA MAY TRIGGER CONVECTION THIS AFTERNOON ESPECIALLY
IN THE CSRA. SHOWERS MAY ALSO FOCUS IN THE NORTHERN
MIDLANDS/PIEDMONT WHERE DUE TO SLIGHTLY STRONGER DEEP SHEAR...SLIGHT
RISK SEVERE THUNDERSTORMS. CHANCE POPS INTO THE EARLY EVENING.
&&
.SHORT TERM /8 PM THIS EVENING THROUGH SUNDAY NIGHT/...
UPPER HIGH WILL REMAIN TO OUR SE WHILE UPPER TROUGH REMAINS OVER THE
EASTERN CONUS. AHEAD OF THE DEVELOPING UPPER TROUGH...THE SHORT
WAVE CURRENTLY OVER CENT GA WILL KICK OUT TO THE NE TONIGHT. WEAK
FRONTAL BOUNDARY WILL SLOWLY ENTER THE REGION TONIGHT AND
SATURDAY...AND SLOWLY SHIFT TOWARDS THE COAST SUNDAY. THIS ALONG
WITH ABUNDANT ATMOSPHERIC MOISTURE AND A SERIES OF UPPER IMPULSES
WILL PROMOTE SCATTERED MAINLY DIURNAL CONVECTION. TRENDED POPS A
LITTLE HIGHER TOWARDS THE SOUTHERN/EASTERN FA DUE TO EXPECTED
FRONTAL POSITION AND AREA OF BEST MOISTURE. GENERALLY ACCEPTED
GUIDANCE BLEND.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
MADE FEW CHANGES TO THE FORECAST FOR THIS TIME PERIOD. MODELS AGREE
IN KEEPING AN UPPER TROUGH OVER THE EASTERN CONUS THROUGH THE
PERIOD. CONTINUED SUFFICIENT ATMOSPHERIC MOISTURE ALONG WITH A
WEAK SURFACE TROUGH OR TWO AND A SERIES OF WEAK UPPER IMPULSES
WILL PROMOTE SCATTERED MAINLY DIURNAL SHOWERS AND THUNDERSTORMS.
GENERALLY SEASONAL TEMPS EXPECTED. USED A BLEND OF GUIDANCE AND
ONGOING FORECAST.
&&
.AVIATION /18Z FRIDAY THROUGH TUESDAY/...
VFR CONDITIONS THROUGH THE PERIOD. EXPECT STRONG HEATING...AND AN
APPROACHING SURFACE BOUNDARY...TO RESULT IN SCATTERED
THUNDERSTORMS DURING THE AFTERNOON AND EVENING. DID NOT INCLUDE
THUNDERSTORMS IN THE FORECAST BECAUSE OF TIMING/LOCATION
UNCERTAINTY. ANY THUNDERSTORMS MAY CONTAIN STRONG AND GUSTY WINDS
BECAUSE OF MODERATE TO STRONG INSTABILITY.
EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS EXPECTED.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jul 27, 3:28 AM EST, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
428 AM EDT FRI JUL 27 2012
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-280830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
428 AM EDT FRI JUL 27 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS MAY DEVELOP BY LATE AFTERNOON AS A COLD
FRONT APPROACHES FROM THE NORTH. A FEW STORMS MAY REACH SEVERE
LIMITS PRODUCING DAMAGING WINDS AND LOCALLY HEAVY RAIN. THE
POTENTIAL FOR SEVERE STORMS WILL BE HIGHEST MAINLY NORTH OF A
LINE FROM AUGUSTA TO COLUMBIA TO BISHOPVILLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 27, 1:00 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
200 PM EDT FRI JUL 27 2012
SCZ027-028-030-036-037-271900-
AIKEN-CALHOUN-LEXINGTON-ORANGEBURG-RICHLAND-
200 PM EDT FRI JUL 27 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON...
RICHLAND...AIKEN...CALHOUN AND ORANGEBURG COUNTIES THROUGH 300 PM
EDT...
AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS DEVELOPING IN EASTERN AIKEN COUNTY. THIS
ACTIVITY WAS MOVING EAST-NORTHEAST AT 10 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CAYCE...GASTON...SOUTH CONGAREE... AND ST. MATTHEWS...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
SMALL HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3341 8152 3381 8165 3407 8073 3365 8062
3347 8129 3349 8137 3343 8146
TIME...MOT...LOC 1759Z 245DEG 19KT 3369 8134
TTHThunderstorm Wind, Aiken
- When
- July 27, 2:32 PM EST to 2:35 PM EST
- Where
- Aiken County, 2.82 mi SSE of New Holland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 33.640, -81.490
Highway Patrol reported a tree down across the road at the intersection of Camp Rawls Road and Magpie Street.
Thunderstorm Wind, Aiken
- When
- July 27, 2:57 PM EST to 3:00 PM EST
- Where
- Aiken County, 3.5 mi S of New Holland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 33.630, -81.490
Highway Patrol reported a tree in the roadway at Kennedy Pond Road and Trotter Road.
Thunderstorm Wind, Lexington
- When
- July 27, 3:00 PM EST
- Where
- Lexington County, 1.5 mi NNW of Pooles Xrds
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 33.690, -81.190
Highway Patrol reported trees down along Hwy 178 and Johnson King Road and Mack Edisto Road.
Thunderstorm Wind, Aiken
- When
- July 27, 3:03 PM EST to 3:05 PM EST
- Where
- Aiken County, 4.27 mi WSW of New Ellenton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 33.400, -81.770
Highway Patrol reported a tree in the roadway at Woodfield Road and Independent Blvd.
Thunderstorm Wind, Lancaster
- When
- July 27, 3:15 PM EST
- Where
- Lancaster County, 0.66 mi NE of Taxahaw
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $24,000
- Reported by
- Newspaper
- Coordinates
- 34.686, -80.511
The Lancaster News reported several trees fell onto some sheds at a home in the Charlesboro Community crushing them.
Thunderstorm Wind, Aiken
- When
- July 27, 3:16 PM EST to 3:20 PM EST
- Where
- Aiken County, Windsor
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 33.480, -81.520
Highway Patrol reported a tree down in Windsor.
Thunderstorm Wind, Lexington
- When
- July 27, 3:22 PM EST to 3:25 PM EST
- Where
- Lexington County, 2.76 mi N of Arthur
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 34.010, -81.150
Highway Patrol reported a tree down along I-26 in the westbound direction at mile marker 61.
Thunderstorm Wind, Kershaw
- When
- July 27, 3:37 PM EST to 3:40 PM EST
- Where
- Kershaw County, 4.23 mi WNW of Lugoff
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.240, -80.740
Highway Patrol reported powerlines down at Hwy 34 and Kellytown Road.
Thunderstorm Wind, Chesterfield
- When
- July 27, 3:44 PM EST to 3:45 PM EST
- Where
- Chesterfield County, 4.18 mi S of Patrick
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $16,000
- Reported by
- Law Enforcement
- Coordinates
- 34.510, -80.040
Sheriff dispatch reported a tree down on a house and powerlines across Cedar Creek Road near Hwy 102.
Thunderstorm Wind, Chesterfield
- When
- July 27, 3:44 PM EST to 3:45 PM EST
- Where
- Chesterfield County, 4.84 mi S of Patrick
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 34.500, -80.050
Sheriff reported a roof blown off a storage building and trees down along Cedar Creek Road.
Thunderstorm Wind, Chesterfield
- When
- July 27, 4:23 PM EST to 4:25 PM EST
- Where
- Chesterfield County, 1.49 mi SSE of Ingrams
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 34.450, -80.210
Public reported a tree uprooted and limbs on powerlines near McBee.
Thunderstorm Wind, Newberry
- When
- July 27, 6:10 PM EST to 6:14 PM EST
- Where
- Newberry County, 1.14 mi W of Helena
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 34.280, -81.650
Highway Patrol reported a tree down at Brown Chapel Road and Brown Chapel Drive.
Thunderstorm Wind, Newberry
- When
- July 27, 6:12 PM EST to 6:15 PM EST
- Where
- Newberry County, 0.57 mi E of Newberry
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 34.280, -81.610
Sheriff Dispatch reported a tree down in the town of Newberry.
Thunderstorm Wind, Saluda
- When
- July 27, 6:34 PM EST to 6:35 PM EST
- Where
- Saluda County, 3.25 mi NNW of Chapmans
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.160, -81.830
Public reported several large limbs down along with some pine trees topped by strong winds along Hollywood Road.
Thunderstorm Wind, Saluda
- When
- July 27, 6:40 PM EST to 6:44 PM EST
- Where
- Saluda County, 3.18 mi WNW of Perrys Xrds
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 34.150, -81.720
Sheriff dispatch reported trees down on powerlines along Old CHerokee Trail.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Illinois, July 27, 20121 death · 1 event
- Flash Flooding in Texas, July 27, 2012$2.0 million · 4 events
- Wildfire in Illinois, July 27 to 28, 2012$2.1 million · 1 event
- Hail and Damaging Winds in North Carolina, July 27, 2012$319,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Indiana, July 27, 2012$83,000 · 1.25 in hail · 28 events
- Damaging Winds and Lightning Strike in Virginia, July 27, 2012$52,000 · 55 kt wind · 23 events
- Hail and Damaging Winds in Kentucky, July 27, 2012$36,000 · 1 in hail · 22 events
- Damaging Winds in Indiana, July 27, 2012$80,000 · 61 kt wind · 4 events
- Flooding in Pennsylvania, July 27 to 28, 2012$65,000 · 2 events
- Damaging Winds in Ohio, July 27, 2012$47,000 · 55 kt wind · 7 events
- Flash Flooding and Hail in Mississippi, July 27 to 31, 20121 injured · $22,000 · 1.75 in hail · 10 events
- Hail and Damaging Winds in Kentucky, July 27, 2012$27,000 · 61 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386605, 386606, 386607, 386608, 389367, 386614, 386610, 386609, 386611, 386612, 386616, 386617, 386621, 386619, 386620.